Please confirm that an ethics committee approval has been applied for or granted: Not relevant (see information at the bottom of this page)
Background and Aims Vertical nystagmus is generally associated with cerebellar or brainstem injuries. The most frequently reported complications associated with opioids administered via epidural include nausea and vomiting, itching, and respiratory depression. We describe a clinical case of vertical nystagmus following epidural morphine administration.
Methods A 76-year-old patient underwent bilateral breast reduction mammoplasty under thoracic epidural anesthesia with moderate sedation. In the postoperative period, after receiving 2 mg of morphine through the epidural catheter, she developed nausea and vomiting accompanied by visual perception changes. Neurological examination revealed a baseline and gaze-evoked vertical rotary nystagmus without other deficits. A computed tomography scan of the brain showed no acute changes. Assuming iatrogenic opioid-induced nystagmus, a dose of 0.1 mg of naloxone was administered, resulting in complete reversal of the symptoms.
Results Cases of nystagmus associated with epidural opioid administration are rare, with only two cases reported in the literature. In the presence of this neurological alteration, it is important to differentiate between structural cerebellar lesions and toxic/pharmacological causes.
Conclusions The resolution of symptoms following naloxone administration confirms the diagnosis of a pharmacological iatrogenic cause of vertical nystagmus.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.